Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 80, NWS Jackson, KY

June 30, 2003Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 30, 2003, 2:43 PM EDT for Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 2:43 PM EDT (18:43 UTC)
Expired
Jun 30, 2003, 5:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1064 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 301847
FFWJKL
KYC235-302145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
243 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITLEY COUNTY

* UNTIL 545 PM EDT

* AT 241 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM NEAR FABER TO NEAR RED ASH...OR FROM 11 MILES NORTH OF
  WILLIAMSBURG TO 10 MILES SOUTH OF WILLIAMSBURG...MOVING EAST AT 10
  MPH.

* A LINE OF SHOWERS AND THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL   
  BE TRAINING ACROSS THE SAME AREA THROUGH THE AFTERNOON...RESULTING
  IN CREEKS AND STREAMS EXCEEDING THEIR BANKS.


EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3688 8422 3660 8419 3660 8396 3692 8413

$$
HYSELL
2 follow-up statements
000 
WGUS73 KJKL 301928
FFSJKL
KYC235-302215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
322 PM EDT MON JUN 30 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WHITLEY COUNTY UNTIL  
   545 PM EDT...

WHITELY COUNTY DISPATCH REPORTED THAT AT 2:50 PM...WATER WAS OVER 
THE CUMBERLAND PARKWAY IN CORBIN...AND REACHED THE BOTTOM OF A 
POLICE CAR. THE WATER HAS SINCE RECEDED.

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE FLASH 
FLOODING WAS POSSIBLE ACROSS SOUTHERN WHITELY COUNTY...WHERE 
PERSISTENT AND SLOW MOVING THUNDERSTORMS HAD DROPPED AN ESTIMATED 2 
TO 3 INCHES OF RAIN FROM PLEASANT VIEW TO RED ASH...OR ALONG 
INTERSTATE 75. THUNDERSTORMS ARE EXPECTED TO CONTINUE IN THIS AREA 
THROUGH THE AFTERNOON.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE 
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3690 8410 3667 8401 3667 8430 3689 8429

$$

HYSELL
000 
WGUS73 KJKL 302119
FFSJKL
KYC235-302130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
517 PM EDT MON JUN 30 2003

...THE FLASH FLOOD WARNING FOR WHITLEY COUNTY HAS BEEN CANCELLED...

THE SHOWERS AND THUNDERSTORMS THAT PRODUCED HEAVY RAIN THIS AFTERNOON
HAVE DISSIPATED. ALSO...COUNTY OFFICIALS INDICATE THAT THE HIGH 
WATER FROM EARLIER THIS AFTERNOON HAS RECEDED. THEREFORE...THE FLASH 
FLOOD WARNING THAT HAD BEEN IN EFFECT UNTIL 545 PM THIS EVENING HAS 
BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUT OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL.

$$
PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 10:03 AM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 10:03 AM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1003 AM EDT MON JUN 30 2003

ONLY SOME WORDING CHANGES WILL BE MADE TO THE FORECAST (REMOVE
AFTERNOON TIMING OF PRECIP). WATER VAPOR SAT PICS INDICATE
TROPICAL MOISTURE SURGING NORTHWARD INTO KY...AND WITH OUR AREA
UNDER THETA-E RIDGE...WOULD EXPECT TO SEE SCT SHRA/TSRA CONTINUE TO
DEVELOP THROUGH THE DAY...WITH HIGHEST POPS IN OUR SOUTHERN ZONES
WHERE HIGHEST PW VALUES FOUND. WILL KEEP POPS IN CHC CATEGORY WITH
THE ABSENCE OF ANY SFC FEATURES TO FOCUS PRECIP DEVELOPMENT.

.JKL...NONE.

HYSELL

----------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
----------------------------------------------------------
358 AM EDT MON JUN 30 2003

THE WEATHER PICTURE THIS MORNING: COLD FRONT IS PROGRESSING EAST
THROUGH NEW ENGLAND BUT NEARLY STATIONARY THROUGH MID OH/IN.
CONVECTION FIRING ALONG THIS FEATURE.  TO OUR SOUTH...TROPICAL STORM
BILL IN THE GULF ON A NORTHWARD TRACK HEADED FOR LA TODAY.  THESE
FEATURES...AND PRIMARILY THE TS WILL DETERMINE THE WEATHER OVER EAST
KY LATER TODAY THROUGH WED.  TEMPERATURES TONIGHT HAVE ONLY REACHED
THE UPPER 60/NEAR 70.

VARIABLES WILL BE TRACK OF BILL AND INFLUENCE OF FRONT TO OUR NORTH
BOTH ON TEMPERATURES AND POPS.  THIS FRONT WILL SLOWLY DIP
SOUTH...IN THE VC OF THE OH RIVER AND WILL BECOME A CONVERGENCE
FOCUS TODAY INTO TUE...BEFORE WASHING OUT.  THE BEST CHANCES OF
RAIN/POTENTIALLY HEAVY AT TIMES WITH HIGH PW VALUES WILL BE IN OUR
SOUTHERN COUNTIES.  TS BILL WILL CONTINUE NORTHWARD TODAY BEFORE
TURNING EAST TUE...PUSHING SLUGS OF MOISTURE NORTHWARD.  EXACT TRACK
IS UNCERTAIN THOUGH.  GENERALLY FOLLOWED META AND ADJUSTED THAT SOLN
SOUTH PER NHC GUID.  UNCERTAINTY ALSO LIMITED POPS TO LIKELY AT MOST
IN SOUTH.  THE PICTURE WILL LOOK CLEARER AS BILL MAKES LANDFALL.

HAVE POPS CONTINUING INTO WED AS WHAT IS LEFT OF TS MOVES OUT AND
UPPER TROUGH STILL TO PASS THROUGH.  TEMPERATURES FOR TUE/WED A FEW
DEGREES BELOW NORMAL WITH A WARM UP IN TIME FOR THE HOLIDAY WEEKEND.

THANKS TO LMK FOR COORDINATION.

ZONES OUT SOON.

OUDEMAN
------------------------------------------------------------------
 836 PM EDT SUN JUN 29 2003

DEWPOINTS RUNNING 7-12 DEGREES HIGHER AT 00Z THIS EVENING WHEN
COMPARED TO YESTERDAY...AND TEMPS RUNNING 3-4 DEGREES HIGHER. BASED
ON CURRENT DEWPOINTS AND TEMPERATURES WILL UP OVERNIGHT LOWS IN THE
GRIDDED DATA MORE INTO THE 60 TO 65 DEGREE RANGE. PATCH OF CI/CS
CURRENTLY DRIFTING ACROSS THE CWFA...BUT ONCE THIS IS GONE WILL SEE
MOSTLY CLEAR SKIES FOR A WHILE. MAY MAKE SOME MINOR ADJUSTMENTS TO
SKY COVER GRIDS. WILL UPDATE GRIDDED DATA AND ISSUE UPDATED PUBLIC
FORECAST PACKAGE BETWEEN 9 AND 930 PM.

SBH

---------------------------------------------------------------
324 PM EDT SUN JUN 29 2003

SAME AIRMASS IN PLACE OVER EASTERN KY AS THE LAST DAY OR SO. CLOUDS
A LITTLE SLOWER TO MOVE INTO AREA OVER NEXT 24 HOURS. ALSO...META
SHOWING DEW POINTS DROPPING ACROSS AREA...MID TO UPPER 50S BY
TOMORROW MORNING...REMINISCENT OF LAST NIGHT. HAVE NO REASON TO
DISPUTE THIS RIGHT NOW. SO WILL FOLLOW WITH PERSISTENCE AND RETURN
TO THE RIDGE/VALLEY SPLIT FOR TOMORROW MORNING WITH VALLEYS HITTING
THE 55 TO 60 DEGREE RANGE...AND RIDGES 60 TO 65. WILL ADD IN THE
PATCHY VALLEY FOG AS WELL. AGAIN...SHOULD BE LIGHTER AND LESS WIDE
SPREAD AS THE PREVIOUS FEW MORNINGS.

GFS FALLING EVEN MORE IN LINE WITH ETA ON THIS MORNINGS
RUN...ESPECIALLY CONCERNING NOW TROPICAL STORM BILL. SO MODELS ARE
BEGINNING TO MERGE INTO BETTER SOLUTION. HOWEVER...PER HPC...GFS
TRADITIONALLY HANDLES TROPICAL SYSTEMS BETTER THAN ETA...SO NOT
READY TO DISCARD GFS ALTOGETHER. WITH THIS IN MIND...USED A BLEND OF
THE TWO MODELS FOR THE FORECAST.

A COLD FRONT DRAPED ACROSS MIDWEST...WILL VERY SLOWLY SAG TO OH
RIVER VALLEY BY MONDAY PM. AT SAME TIME MOISTURE FROM TS BILL
MOVING INTO REGION FROM SOUTH. WITH DAYTIME HEATING AND BOUNDARY IN
AREA...BROUGHT 30 POPS IN REGION FOR THE AFTERNOON AND EVENING ON
MONDAY.

THEN TS BILL BEGINS TO TRACK TOWARDS THE REGION FROM SOUTHWEST
BRINGING LIKELY POPS TO THE AREA ON TUESDAY...AND ITS INFLUENCE
CARRIES OVER INTO WEDNESDAY AS WELL. WENT LIKELY SOUTH...CHANCE
NORTH CWA TUE AND CHANCE FOR ALL OF CWA ON WED FOR NOW BUT EXPECT
THAT MAY GO UP IN THE NEXT FORECAST CYCLE OR TWO...AS SOON AS
UNCERTAINTIES ARE WORKED OUT.

EXTENDED...FOR THE WEEKEND...GFS ENSEMBLE MEAN STILL BRINGS FRONTAL
BOUNDARY INTO REGION BY SATURDAY PM. THIS HAS BEEN VERY
CONSISTENT...BUT THIS FAR OUT ONLY KEPT SLIGHT CHANCE FOR POPS ON
SATURDAY PER PREVIOUS FCST.

RAY
Hazardous weather outlook, Jun 30, 5:21 AM EDT, 9 hours 22 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
521 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WITH TROPICAL STORM BILL PUSHING OUT OF THE GULF OF MEXICO AND INTO
THE LOWER MISSISSIPPI VALLEY EARLY THIS WEEK...THERE WILL BE AN
ABUNDANCE OF MOISTURE STREAMING INTO EASTERN KENTUCKY. THERE IS A
CHANCE FOR THUNDERSTORMS TUESDAY AND WITH THE APPROACH OF THE
REMNANTS OF TROPICAL STORM BILL...SOME STORMS MAY PRODUCE VERY HEAVY
RAINFALL.

A CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST FOR
TUESDAY NIGHT THROUGH WEDNESDAY. THERE IS ALSO A SLIGHT CHANCE FOR
ADDITIONAL SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THEN AGAIN
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:32 PM EDTFlash Flood WarningJKLBreathitt118 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.